Program for Psychiatric Drug Withdrawal

THE REASON FOR TAPERING—gradually and slowly weaning off a medication—is the way to minimize withdrawal effects so that you can successfully come off the drug.

 

NEVER NOT STOP TAKING YOUR MEDICATION COLD TURKEY. Discontinuing a psychiatric drug abruptly can cause agonizing symptoms, sometimes life-threatening suicidal and homicidal impulses. Tapering minimizes such withdrawal reactions because it gives the body the time it needs to adjust.

 

THERE ARE VARIOUS TAPERING METHODS, some more aggressive than others. Your doctor may have one that he prefers. We have found the most successful method to be a slow taper while super-nourishing your body. This helps minimize withdrawal effects and builds up your health.

 

THE LENGTH OF WITHDRAWAL depends on your response during the taper. Larger or more frequent dosage reductions can increase the risk of severe withdrawal reactions. It is generally better to go more slowly with the goal in mind that you will be drug free at the end of the taper.

 

MEDICAL SUPERVISION. Working with a doctor who wants to help you with your drug withdrawal is a big part of making it a success. Your doctor can monitor how your body responds to the taper and give you additional support, such as intravenous vitamin therapy.

 

THE TAPER

 

0. PRE-TAPER: Use the supplements for for 5-7 days until you notice some improvement or good result before you start your actual taper.

 

NUTRITION FOR BENZOS NUTRITION FOR ANTIDEPRESSANTS

 

1. THE INITIAL DOSAGE REDUCTION is about 10% of the starting dose.

 

2. THE SECOND DOSE REDUCTION is another 10% of reduced dose when you feel you have stabilized at the new dose level. This can be after two to four weeks, but it can take longer. What is important is that you feel stable with the new dose before you continue.

 

3. YOU CAN THEN MAKE FURTHER DOSAGE REDUCTIONS at the same rate when you feel stable at each new dose level Don't try to rush it—make sure you have stabilized before reducing further.

 

4. DURING THE FINAL STAGES OF A TAPERING PROGRAM, when you have reduced the drug to about 80-90% of the starting dose, you may have to use even smaller dose reductions (such as 5%) or extend the time between the reductions. Withdrawal symptoms can become more severe at the end of a taper. You and your doctor should monitor this. Slowing down the taper at the end can help you avoid this.

 

 

SPECIAL SITUATIONS

 

IF YOU HAVE USED A BENZODIAZEPINE FOR A SHORT TIME (about a month or two) you may be able to taper faster. This avoids unnecessary exposure to a highly addictive drug. You and your doctor should carefully monitor the withdrawal symptoms. Increase your supplements to help with the steeper taper.

 

MULTI-DRUG TAPERING is best done one drug at a time. You should usually reduce first the medication that you started most recently. However, if two drugs counteract each other’s effects (such as a stimulant and an antidepressant), reduce a small amount of one drug, then a small amount of the other drug. If you use both an anti-anxiety drug and an anti-depressant, reduce first the anti-anxiety drug. If you to are on a cocktail of several drugs, such as a sleeping medication, an anti-anxiety drug and an anti-depressant, try to taper the sleeping drug first using the sleep-promoting supplements that we recommend.

 

ANTIPSYCHOTIC DRUGS AND LITHIUM should be given priority and reduced as soon as possible. This is because of the severe side effects of these drugs.

 

 

WITHDRAWAL SIDE EFFECTS

 

WITHDRAWAL SYMPTOMS can be expected during tapering. With nutritional support per the program, these symptoms can be minimized.

 

INTOLERABLE SYMPTOMS usually means that the taper is too steep or too fast. You should then resume the previous drug dose at which you felt stable and continue it until the symptoms disappear. Then start again the taper but with a smaller dose reduction (such as 5%). It is important that you don't reduce a drug dose until you feel stable at a dose level. You should also increase the supplements doses to give your body more nutritional support.

 

A SUCCESSFUL TAPER IS COMPLETED when you no longer have withdrawal symptoms after you have stopped taking the drug. You may need to continue to take the nutrients for a while after you have come off the medication. If you plan to discontinue the nutrients, do so gradually.

 

MEDICAL EXAM AFTER THE TAPER: When you have completed the taper and followed the nutrition program, any nutritional deficiencies you may have had should be already corrected by the supplements.  It is a good idea to then ask your doctor for a medical examination to see if there is any underlying condition, such as allergies or hormonal imbalances. These can usually be easily corrected by medicine. Nutritional deficiencies, allergies and hormonal imbalances can cause the insomnia and unwanted feelings that make a person turn to psychiatric medication in the first place.

 

Benzos, zoloft, lexapro, psychiatric drugs

TAPERING SUPPLIES

Your pharmacist may be able to make the reduced dosages for you, But it is just easy for you to do it yourself with these inexpensive tapering supplies.

A pill splitter is not suitable to reduce tablets in 10% increments. You first need to pulverize your tablets (or empty your capsules). You then need an accurate scale.

CAREX OR HEALTHSMART PILL PULVERIZER ($5.21 at Amazon.com). These will easily pulverize even the hardest tablets into a fine powder. Clic

k here.

GEMINI-20 SCALE ($22.22 at Amazon.com).  With this you can weigh as little as one milligram powder. You can easily reduce your dosages in 5-10% increments.  Click here.

MONOJECT OR COVIDEN MEDICATION SYRINGE. Use a medication syringe if your medication is in liquid form. At Amazon.com, you'll see several types for different volumes. Click here.

 

HOW TO CALCULATE YOUR DOSAGES

TABLETS AND CAPSULES

1. Use a small container to hold the powder (such as a mini paper cupcake liner). Tare the scale with the empty container (to "tare" means that you zero the scale with the container).

2. Empty the capsule or crush the tablet and add the powder to the container.

3. Note the weight. Calculate how much powder you have to remove per your tapering schedule, and note your new dosage it in your journal.

 

LIQUIDS

1. If your medication is in a liquid form, calculate how many cc's or ml's is your dosage per your tapering schedule.

2. Use a medication syringe to remove the dosage from the bottle.

 

TIME-RELEASED MEDICATION

If you take time-released medication that is micro-encapsulated, you can empty the contents of the capsule and weigh your tapering dose. However, if your time-released medication is in tablet form, do not crush the tablet. You can ask your doctor if he can switch you to the same medication in a form that is not time-released and from which you can taper.

 

 

 

 

 

DRUG WITHDRAWAL RESEARCH FOUNDATION is a nonprofit organization that researches and publishes information about effective methods to withdraw from medication and drugs. Statements, information and products mentioned are for educational purposes only and is not intended to diagnose, treat, cure or prevent disease. The information has not been evaluated by the US Food and Drug Administration. Consult a health-care professional before using any information provided. The foundation does not advocate or recommend to discontinue any medication. The foundation recommends that any program to taper off a medication should be supervised by a qualified medical doctor. Copyright © 2013 by DRUG WITHDRAWAL RESEARCH FOUNDATION, 334 West 57th Street #343, New York, NY 10019. Web: www.WithdrawalResearch.org. Email: info@WithdrawalResearch.org.

© 2014-2017 Drug Withdrawal Research Foundation.  All Rights Reserved | Privacy Policy